Advertisement

On Deterministic Finite Automata and Syntactic Monoid Size, Continued

  • Markus Holzer
  • Barbara König
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2710)

Abstract

We continue our investigation on the relationship between regular languages and syntactic monoid size. In this paper we confirm the conjecture on two generator transformation semigroups. We show that for every prime n ≥ 7 there exist natural numbers k and with n = k + such that the semigroup U k,ℓ is maximal w.r.t. its size among all (transformation) semigroups which can be generated with two generators. This significantly tightens the bound on the syntactic monoid size of languages accepted by n-state deterministic finite automata with binary input alphabet. As a by-product of our investigations we are able to determine the maximal size among all semigroups generated by two transformations, where one is a permutation with a single cycle and the other is a non-bijective mapping.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    W. Feller. Stirling’s formula. In An Introduction to Probability Theory and Its Applications, volume 1, chapter 2.9, pages 50–53. Wiley, 3rd edition, 1968.Google Scholar
  2. 2.
    G.H. Hardy and E.M. Wright. An Introduction to the Theory of Numbers. Clarendon, 5th edition, 1979.Google Scholar
  3. 3.
    M. Holzer and B. König. On deterministic finite automata and syntactic monoid size. In M. Ito and M. Toyama, editors, Preproceedings of the 6th International Conference on Developments in Language Theory, pages 229–240, Kyoto, Japan, September 2002. Kyoto Sangyo University. To appear in LNCS.Google Scholar
  4. 4.
    J.M. Howie. An Introduction to Semigroup Theory, volume 7 of L. M. S. Monographs. Academic Press, 1976.Google Scholar
  5. 5.
    E. Landau. Über die Maximalordnung der Permutationen gegebenen Grades. Archiv der Mathematik und Physik, 3:92–103, 1903.Google Scholar
  6. 6.
    J.-L. Nicolas. Sur l’ordre maximum d’un élément dans le groupe s n des permutations. Acta Arithmetica, 14:315–332, 1968.zbMATHMathSciNetGoogle Scholar
  7. 7.
    J.-L. Nicolas. Ordre maximum d’un élément du groupe de permutations et highly composite numbers. Bulletin of the Mathematical Society France, 97:129–191, 1969.zbMATHMathSciNetGoogle Scholar
  8. 8.
    S. Piccard. Sur les bases du groupe symétrique et les couples de substitutions qui engendrent un groupe régulier. Librairie Vuibert, Paris, 1946.Google Scholar
  9. 9.
    J.-E. Pin. Varieties of formal languages. North Oxford, 1986.Google Scholar
  10. 10.
    R.C. Read. An introduction to chromatic polynomials. Journal of Combinatorial Theory, 4:52–71, 1968.CrossRefMathSciNetGoogle Scholar
  11. 11.
    H. Robbins. A remark of Stirling’s formula. American Mathematical Monthly, 62:26–29, 1955.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Markus Holzer
    • 1
  • Barbara König
    • 1
  1. 1.Institut für InformatikTechnische Universität MünchenGarching bei MünchenGermany

Personalised recommendations